iCliniq logo

Ask a Doctor Online Now

HomeAnswersHematologyfolic acidCan folic acid supplements be started after completing chemotherapy?

Can folic acid supplements be started after completing chemotherapy?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Singh Smrita

Medically reviewed by

iCliniq medical review team

Published At January 4, 2018
Reviewed AtJuly 24, 2023

Patient's Query

Hello doctor,

I have just finished six rounds of chemotherapy for breast cancer treatment. Before starting, I was diagnosed with folate deficiency and prescribed six months of Folic Acid tablets. However, my oncologist was not happy with me taking it during chemotherapy so I had to stop after one month. I have now finished chemotherapy and I still have a very sore red tongue and no texture to my tongue or roof of the mouth. I cannot use any toothpaste or eat anything with any strong flavor without an extremely sore tongue. I also have fatigue, shortness of breath, resting heart rate of 90 to 100 and also have angular cheilitis.

I asked my general physician to re-test my hematinics. Now I have finished chemotherapy three weeks ago as I am keen to start taking supplements to help my body recover and because I am symptomatic of a deficiency of folate and/or B12?

Bizarrely, my results say my folate is now 6, hemoglobin is pretty good at 11 but my B12 is 2000. How can this be? It was 500 when they tested me some months ago and told me I had low folate level. I was symptomatic with sore red tongue and loss of texture with tongue sensation. My GP does not understand and is going to ask my oncologist. I am not sure it is his area and I do not want to be fobbed off without it being properly investigated. Do you have any idea what might cause this?

I have started FEC chemo four months back and had four rounds of Docetaxel. I was on Fragmin, Rivaroxaban until for PE prevention of recurrence but had to go on to Fragmin during chemotherapy.

Answered by Dr. Singh Smrita

Hello,

Welcome to icliniq.com.

The folic acid tablets that you had taken for a month helped to raise your folate levels from 4 to 6. The high level of vitamin B12 can only be explained if you were given a single megadose of vitamin as an intramuscular injection during your chemotherapy. Folate levels of 6 are still low and are responsible for angular stomatitis and sore tongue.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Singh Smrita
Dr. Singh Smrita

Hematology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Hematology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy